Alert archive / Florida / Flash Flood Warnings in 2023
Flash Flood Warning 40, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Jul 14, 2023, 6:53 AM CDT for Bay County, Walton County, Florida. It was in force for 5 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2023, 6:53 AM CDT (11:53 UTC)
- Expired
- Jul 14, 2023, 12:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bay County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 25 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:58 AM CDT | FLASH FLOOD | Seaside, FL | Spotter reported water over Highway 30A in Seaside. |
| Jul 14, 6:58 AM CDT | FLASH FLOOD | Seaside, FL | Spotter reported water over Highway 30A in Seaside. |
| Jul 14, 7:19 AM CDT | RAIN 6.04 | 1 N Inlet Beach, FL | Ambient weather station daily rainfall exceeded 6 inches. |
| Jul 14, 7:19 AM CDT | RAIN 6.04 | 1 N Inlet Beach, FL | Ambient weather station daily rainfall exceeded 6 inches. |
| Jul 14, 10:00 AM CDT | FLASH FLOOD | 4 Ese Bunker, FL | Barricades were in place on Steele Field Road due to flooding. |
| Jul 14, 10:09 AM CDT | FLASH FLOOD | Seagrove Beach, FL | Social media post of significant flooding of vehicle and property in Seagrove Beach. |
| Jul 14, 10:09 AM CDT | FLASH FLOOD | Seagrove Beach, FL | Social media post of significant flooding of vehicle and property in Seagrove Beach. |
| Jul 14, 10:27 AM CDT | FLASH FLOOD | 2 Sse Bunker, FL | Bunker Road reported closed due to flooding. Dispatch also reports scattered street flooding elsewhere in southern Walton County. |
| Jul 14, 10:27 AM CDT | FLASH FLOOD | 2 Sse Bunker, FL | Bunker Road reported closed due to flooding. Dispatch also reports scattered street flooding elsewhere in southern Walton County. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.9 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116
WGUS52 KTAE 141153
FFWTAE
FLC005-131-141500-
/O.NEW.KTAE.FF.W.0040.230714T1153Z-230714T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
653 AM CDT Fri Jul 14 2023
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
West Central Bay County in the panhandle of Florida...
Walton County in the panhandle of Florida...
* Until 1000 AM CDT.
* At 653 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen in the last 3 Hours. Additional rainfall amounts of 1
to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Panama City Beach, Inlet Beach, Bunker, Port Washington, Seagrove
Beach, Seminole Hills, Seaside, Laird, Hollywood Beach, Laguna
Beach and Sunnyside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3039 8618 3037 8612 3039 8610 3040 8612
3041 8611 3043 8615 3047 8611 3045 8607
3041 8599 3040 8601 3038 8593 3021 8589
3030 8615
FLASH FLOOD...RADAR INDICATED
$$
JCW3 follow-up statements
949
WGUS72 KTAE 141206
FFSTAE
Flash Flood Statement
National Weather Service Tallahassee FL
706 AM CDT Fri Jul 14 2023
FLC005-131-141500-
/O.CON.KTAE.FF.W.0040.000000T0000Z-230714T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bay FL-Walton FL-
706 AM CDT Fri Jul 14 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING FOR WEST CENTRAL BAY AND WALTON COUNTIES...
At 706 AM CDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Between 3 and 6 inches
of rain have fallen in the last 3 Hours. Additional rainfall amounts
of 2 to 3 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Panama City Beach, Inlet Beach, Bunker, Port Washington, Seagrove
Beach, Seminole Hills, Seaside, Laird, Hollywood Beach, Laguna
Beach and Sunnyside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3039 8618 3037 8612 3039 8610 3040 8612
3041 8611 3043 8615 3047 8611 3045 8607
3041 8599 3040 8601 3038 8593 3021 8589
3030 8615
FLASH FLOOD...OBSERVED
$$
JCW905
WGUS52 KTAE 141311
FFWTAE
FLC005-131-141700-
/O.EXT.KTAE.FF.W.0040.000000T0000Z-230714T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
811 AM CDT Fri Jul 14 2023
The National Weather Service in Tallahassee has extended the
* Flash Flood Warning for...
West Central Bay County in the panhandle of Florida...
Walton County in the panhandle of Florida...
* Until noon CDT.
* At 811 AM CDT, trained weather spotters reported thunderstorms
producing heavy rain across the warned area. Between 3 and 6
inches of rain have fallen in the last 3 Hours. Additional
rainfall amounts of 2 to 3 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained spotters reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Panama City Beach, Inlet Beach, Bunker, Port Washington, Seagrove
Beach, Seminole Hills, Seaside, Laird, Hollywood Beach, Laguna
Beach and Sunnyside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3039 8618 3037 8612 3039 8610 3040 8612
3041 8611 3043 8615 3047 8611 3045 8607
3041 8599 3040 8601 3038 8593 3021 8589
3030 8615
FLASH FLOOD...OBSERVED
$$
JCW372
WGUS72 KTAE 141702
FFSTAE
Flash Flood Statement
National Weather Service Tallahassee FL
1202 PM CDT Fri Jul 14 2023
FLC005-131-141712-
/O.EXP.KTAE.FF.W.0040.000000T0000Z-230714T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bay FL-Walton FL-
1202 PM CDT Fri Jul 14 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL BAY AND WALTON
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 700 PM CDT Saturday for
portions of southeast Alabama, Florida and southwest Georgia.
LAT...LON 3039 8618 3037 8612 3039 8610 3040 8612
3041 8611 3043 8615 3047 8611 3045 8607
3041 8599 3040 8601 3038 8593 3021 8589
3030 8615
$$
EBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 5:58 AM CDT, 55 minutes earlier.
Area forecast discussion, Jul 14, 5:58 AM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 658 AM EDT Fri Jul 14 2023 ...New AVIATION... .NEAR TERM... (Today and tonight) Issued at 309 AM EDT Fri Jul 14 2023 As a mesoscale disturbance along our westernmost counties; in the Florida Panhandle and SE Alabama, continues to slowly move south- southeastward, we'll continue to see widespread showers and storms throughout today. Currently, slow moving storms along the FL Panhandle have produced between 5 to 7 inches of precip within the last three hours. Given elevated PWATs, around 2 to 2.5 inches, across the region, it's not surprising to see efficient rainmakers in this environment. The WPC currently has this very area within a slight risk (level 2 to 4) of excessive rainfall for today, with areas to the east under a marginal risk. With MLCAPE between 2500 and 3500 J/kg across the area today, and forcing for ascent from the disturbance itself, there is ample support for widespread showers and storms. Highest instability is located across the western half of our area with slightly less instability across the eastern half. Should storms remain slow movers and/or train like they have been this morning, then it's not unreasonable to expect multiple flash flood warnings today. Less likely, but non-zero, is the potential for a quick spin-up tornado, particularly located near the center of the mesoscale circulation as low-level SRH is maximized within that area. Expect daytime highs to be impacted by cloud cover due to widespread showers and storms generally keeping them in the mid to upper 80s with overnight lows in the mid 70s. && .SHORT TERM... (Saturday through Sunday night) Issued at 309 AM EDT Fri Jul 14 2023 A massive upper level low over northern Manitoba at the start of the period will drop down to near Lake Superior by the end of the weekend. This will maintain the long-wave trough over the eastern U.S. Several MCVs or other pieces of energy will rotate through the base if this trough and provide additional forcing for ascent of the very moist air mass that will remain in place across the region. The result will be unsettled weather with high rain chances (60-70%) both Saturday and Sunday. Excessive rainfall remains a concern. See the hydrology discussion below. Convective coverage will prevent us from realizing heat indices high enough to warrant an advisory for Saturday. Sunday could be close. && .LONG TERM... (Monday through Thursday) Issued at 309 AM EDT Fri Jul 14 2023 A significant transition will occur during this period. Monday's weather will be similar to what we will see over the weekend. However, the long wave trough will finally lift away beginning on Tuesday. This will unfortunately allow the massive southwestern U.S. ridge to spread eastward across Dixie for the remainder of the week. Convective coverage will decrease and temperatures will soar into the upper 90s in many areas each afternoon. A few spots will reach 100 degrees. The resulting heat indices will get us solidly into heat advisory range (108-112) each day with excessive heat warnings (HI >= 113) )not out of the question for our Florida counties. && .AVIATION... (12Z TAFS) Issued at 654 AM EDT Fri Jul 14 2023 MVFR to IFR conditions continue to be possible within the next few hours as cigs and vsbys lower due to a disturbance moving southeast across the region. The center of this disturbance is currently over the FL Panhandle/SE Alabama. As it continues moving south- southeastward it'll continue to produce showers and possibly some storms this morning with an increase in activity as the sun continues to rise. MVFR BKN to OVC decks are possible across the region today due to this disturbance with MVFR to IFR conditions possible within thunderstorms later this morning into the afternoon. Activity is expected to wind down after sunset. && .MARINE... Issued at 309 AM EDT Fri Jul 14 2023 Daily chances of rain are expected due to the land breeze circulation. Showers and thunderstorms will be most likely during the late night hours lingering into the morning and early afternoon. The exception will be any storms that move offshore during the afternoon. Otherwise, generally light west to southwest winds are expected with seas 2 feet or less for the most part. && .FIRE WEATHER... Issued at 309 AM EDT Fri Jul 14 2023 A disturbance will be moving across the region today, which will contribute to elevated rain chances region-wide today. Additional chances for wetting rains over the next few days will keep fire weather concerns at a minimum. && .HYDROLOGY... Issued at 309 AM EDT Fri Jul 14 2023 Widespread rainfall totals of 2-4 inches are expected through the weekend. However, it would not be unreasonable to see some areas get double those values. Rain rates will be quite high and the Weather Prediction Center is maintaining a Slight Risk for Excessive (flood- producing) Rainfall (level 2 out of 4) over the western half of the forecast area through tonight, with a marginal risk (level 1 out of 4) to the east. Thereafter, a marginal risk will be in place for most of the region through the weekend. While riverine flooding is not currently forecast, if the higher rainfall totals are realized across the panhandle, we may need to keep an eye on the Choctawhatchee, which is already forecast to reach action stage. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 84 75 89 76 / 80 30 70 20 Panama City 86 77 88 79 / 90 60 70 20 Dothan 86 74 90 74 / 70 30 60 20 Albany 88 74 91 75 / 80 40 60 20 Valdosta 89 74 91 75 / 80 30 60 20 Cross City 91 76 91 77 / 70 20 50 20 Apalachicola 86 79 88 79 / 90 50 80 30 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Oliver SHORT TERM...Wool LONG TERM....Wool AVIATION...Oliver MARINE...Wool FIRE WEATHER...Oliver HYDROLOGY...Wool
In the hours before
Special weather statement, Jul 14, 3:56 AM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
456 AM EDT Fri Jul 14 2023
FLZ008-108-112-140930-
Coastal Bay FL-Central Walton FL-South Walton FL-
456 AM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of west central Bay and
southeastern Walton Counties through 530 AM EDT/430 AM CDT/...
At 455 AM EDT/355 AM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of Santa Rosa Beach, moving east at
20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eglin Air Force Base, Freeport, Bruce, Bunker, Seminole Hills and
Port Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3056 8614 3058 8610 3058 8589 3056 8588
3044 8591 3045 8595 3040 8600 3039 8598
3039 8592 3032 8593 3035 8607 3038 8615
3038 8612 3039 8611 3042 8614 3043 8612
3043 8615 3044 8616 3048 8614 3046 8617
TIME...MOT...LOC 0855Z 276DEG 15KT 3048 8609
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
99-OLIVERLocal storm report, Jul 14, 5:23 AM CDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
623 AM EDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM Flash Flood 2 WSW Jacobs 30.88N 85.44W
07/14/2023 Jackson FL 911 Call Center
Peanut Road flooded out.
0600 AM Flash Flood Cottondale 30.79N 85.38W
07/14/2023 Jackson FL 911 Call Center
U.S. 90 flooded under an overpass.
&&The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:54 AM CDT | Areal Flood Advisory | TAE | Holmes, Jackson, Washington | 2 hr |
| Jul 14, 2:46 AM CDT | Flash Flood Warning | TAE | Holmes, Jackson | 2 hr |
| Jul 14, 3:56 AM CDT | Special Weather Statement | TAE | Walton | 34 min |
| Jul 14, 4:10 AM CDT | Special Marine Warning | TAE | 65 min | |
| Jul 14, 5:19 AM CDT | Flash Flood Warning | TAE | Holmes, Jackson | 3 hr |
| Jul 14, 6:01 AM CDT | Areal Flood Advisory | TAE | Calhoun, Gadsden, Jackson, Liberty | 3 hr |
| Jul 14, 6:33 AM CDT | Flood Watch | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 5 more | 36 hr |
| Jul 14, 6:39 AM CDT | Areal Flood Advisory | TAE | Bay, Walton | 3 hr |
| Jul 14, 7:01 AM CDT | Special Weather Statement | TAE | Walton | 44 min |
| Jul 14, 7:20 AM CDT | Special Weather Statement | TAE | Washington | 55 min |
| Jul 14, 7:21 AM CDT | Special Marine Warning | TAE | 114 min | |
| Jul 14, 7:23 AM CDT | Special Weather Statement | TAE | Walton | 67 min |
| Jul 14, 7:39 AM CDT | Areal Flood Advisory | TAE | Bay, Holmes, Walton, Washington | 4 hr |
| Jul 14, 7:39 AM CDT | Areal Flood Advisory | TAE | Walton | 3 hr |
| Jul 14, 7:45 AM CDT | Flash Flood Warning | TAE | Walton | 3 hr |
| Jul 14, 7:58 AM CDT | Areal Flood Advisory | TAE | Walton | 4 hr |
| Jul 14, 8:29 AM CDT | Areal Flood Advisory | TAE | Bay | 3 hr |
| Jul 14, 8:45 AM CDT | Areal Flood Advisory | TAE | Calhoun, Holmes, Jackson, Washington | 3 hr |
| Jul 14, 9:02 AM CDT | Flash Flood Warning | TAE | Walton | 3 hr |
| Jul 14, 9:15 AM CDT | Special Marine Warning | TAE | 60 min | |
| Jul 14, 9:34 AM CDT | Flash Flood Warning | TAE | Walton | 3 hr |
| Jul 14, 10:16 AM CDT | Special Marine Warning | TAE | 89 min | |
| Jul 14, 10:38 AM CDT | Rip Current Statement | TAE | Bay, Walton | 14 hr |
| Jul 14, 11:25 AM CDT | Special Marine Warning | TAE | 108 min | |
| Jul 14, 12:01 PM CDT | Areal Flood Warning | TAE | Walton | 3 hr |
| Jul 14, 12:42 PM CDT | Areal Flood Warning | TAE | Bay, Walton | 6 hr |
Nearby
Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.